What meds were you interested in, there are so many. One suggestion I would make would to be to talk to your doc (pdoc) about trying a combo of Lamictal/Welbutrin for the depression instead of any SSRIs. They tend to cause hypomania, and at the very least they can cause more mood swings, up and down, up and down. It's good that you are on two mood stabilizers to counteract that, but then you lose the effectiveness of the antidepressant! The above mentioned cocktail is used very commonly in BP; the Lamictal is actually a mood stabilizer that has great antidepressant effects, but on BPs only. When it was being studied, the majority of patients reported the effect, it was found purely by accident! Yea! They were only testing for the stabilization effect. I can say it made a HUGE difference in me. Therapeutic dose is 200 mg. You have to go very very slowly from 25mg up because of a very rare possibility of a rash that can be deadly if left untreated; its called Stevens/Johnsons syndrome. dont let it scare you, it's one of those super rare findings, and the moment it happens you report it, it can be taken care of. The welbutrin added just helps that much more. You may be able to stop the Topamax and just do the depakote, because of the stabilizing effect of Lamictal. Just a suggestion, talk to your doc.
Depakote is as good as lith, IMO. If you are supermanic, sometimes lith is added to help, but this isn't usually necessary.
Another great stabilizer is Trileptal, its a new cousin to Tegretol, but no blood levels needed. I know I am always singing its praises, because it works so well for many BPs, and the dosages are superflexible and adjustable. No side effects to speak of except constipation and that can be treated as well. No weight gain, no grogginess, no "dopey" effect. That's worth gold in my book! It was my only chance for a stabilizer due to the intolerable effects of lith (destroyed thyroid, acne that left scars, muscle weakness and fatigue!!!!) and depakote (lost over half my hair in the top front and gained a LOT of weight). I prayed it worked, and it did!!! Yay!!!!! I am always surprised more pdocs dont use it, so glad mine is a cutting edge pdoc. It defo pays to shop for a good one! They are out there!
Well, I hope this helps, if there are any others you want to know about, let me know.
Hey, Nick, you posted while I was typing. what the hell do you mean you're sorry you responded! Girl, you apologize WAYYYYY too much! You have every right to respond! And furthermore, do you think I don't go to the source on a lot of these, esp newer ones, the actual patients who have been on them? That is the real Litmus test! It's a VERY intelligent thing to do! Example - you and I both have experienced bad mania as a result of SSRIs, many also have severe panic attacks, (me included) plus I have seen it millions of times! (lol, do we ALL have to exaggerate?!!! (sp)
You are a crazy girl!
I am so glad we can help you - you're right this place is invaluable. I have those times, too and sometimes I have to vent/whine, too. Instead of trying to put on the happy face, it's nice that others understand. And I also know how hard it is to think the right way when it happens. In a "moment of clarity" I can try to say something to help, but even when I'm there I tend to lose perspective sometimes. I think we all do, that's why we need each other to remind us.
I'm glad Lexapro works for you, not every single BP is the same, for sure. The mania effect can be much more dangerous if you are type I, which is mania with psychotic episodes; Nickie and me are both. But like I said, lamictal is invaluable in BPs and very underpresribed. It has a stabilizing effect of keeping you from going too low, just like the depakote keeps you from mania. Ask your doc! I love it; so do myriads of others!
Curious, what bad effects did you hear of with Seroquel? Were the people you've seen have problems with it BP? It seems that all docs now are prescribing it for things it really isn't intended for like insomnia and anxiety. It is intended and indicated for psychotic episodes in BP and schitzophrenia. Other people tend to be way oversedated from it. It's usually great for most BPs because it doesn't usually have the weight gain issue. It really does depend on the dose, some docs prescribe way too much or not enough, it has to be adjusted to suit the individual.
I'm glad you have learned to deal with your spending. That's a really bad part of BP. I actually bankrupted us, I think I told you, but when I was stabilized all that urge completely went out the window. I NEVER buy things I don't need anymore and even manage to keep a small savings account. That's something I have never done before. I no longer have to juggle checks to pay bills or wait until payday. There isn't much extra of course, but we get by ok. since I can't work anymore that kind of hurt us, but I get almost half what I used to make through disability. I don't ever tell other poeple I am on it, of course, they dont' understand how bad the illness is, but I feel I worked my ass to the bone and then some - I "paid my dues" into SS and I deserve to get the benefit - i am not ripping anyone off or just being lazy. Besides, my pdoc told me for threee years to stop working because it was making me so ill. I resisted due to my pride. It finally got too much and I was physically sick all the time, and in the mental ward, too! lol.
Anyway, there I go rambling again.
I'm glad you are doing well, talk to you later!